Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 221, NWS Norman, OK

May 5, 2000Archer County, Texas

NWS Norman, OK issued this severe thunderstorm warning at May 5, 2000, 7:57 AM CDT for Archer County, Texas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 5, 2000, 7:57 AM CDT (12:57 UTC)
Expired
May 5, 2000, 8:45 AM CDT
In force
48 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Archer County, TX

What was reported inside it

TimeReportWhereRemark
May 5, 8:05 AM CDTHail 0.88Mankins, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 7:15 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 1.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2000-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 508 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2000-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
508 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
548 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 051258
SVROKC
TXC009-051345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
757 AM CDT FRI MAY 5 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ARCHER COUNTY IN NORTHERN TEXAS

* UNTIL 845 AM CDT

* AT 757 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST 
NORTHWEST OF MANKINS...MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE ARCHER CITY...DUNDEE...LAKE
  KICKAPOO AND MANKINS

HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO AT LEAST 60 MPH 
ARE LIKELY.

LAT...LON 3384 9888 3380 9893 3356 9894 3347 9876
          3365 9852 3380 9869

CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 4:10 AM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, May 5, 4:10 AM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
410 AM CDT FRI MAY 5 2000

UPPER LOW LOCATED NEAR THE OK/AR BORDER WILL DRIFT SLOWLY
EAST/NORTHEAST TODAY AND TONIGHT TOWARDS THE MISSISSIPPI VALLEY.
WIDELY SCATTERED CONVECTION POSSIBLE AROUND THIS SYSTEM... WITH BEST
CHANCES LIKELY BEING IN THE VICINITY OF A WEAK LOW LEVEL TROUGH IN
NORTHERN TEXAS. WILL GO WITH MAINLY A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS TODAY ACROSS THE SOUTHERN PORTION OF THE AREA. THE
UPPER FLOW SHOULD TO STEER CONVECTION TOWARDS THE SOUTHEAST THUS
TENDING TO LIMIT ITS NORTHWARD SPREAD DEEPER INTO THE FORECAST AREA.
A SLIM POSSIBILITY OF A STORM WILL ALSO EXIST ACROSS THE CENTRAL
AND NORTH CENTRAL PORTIONS OF OKLAHOMA... BUT PROBABLY TOO LOW TO
MENTION AT THIS TIME. HOWEVER... AS LOW LEVEL JET STRENGTHENS ACROSS
CENTRAL SECTIONS LATE TONIGHT... COULD SEE WIDELY SCATTERED
SHOWERS/THUNDERSTORMS DEVELOP IN THE MOISTURE/WARM ADVECTION FIELDS.
AS A RESULT OF THE STRONG WARM ADVECTION... CAP SHOULD STRENGTHEN
ACROSS THE AREA ON SATURDAY... AND SUPPRESS FURTHER CHANCES FOR
CONVECTION MOST AREAS. AN ISOLATED STORM OR TWO POSSIBLE NEAR THE
DRYLINE SATURDAY AFTERNOON... JUST WEST OF THE AREA... BUT ACTIVITY
SHOULD WEAKEN QUICKLY BY SUNSET... WITH ONLY A MINIMAL CHANCE OF
REACHING THE WESTERN ZONES.

LOW CLOUDS WILL CONTINUE TO EXPAND ACROSS THE AREA THIS MORNING...
WITH POSSIBLY A FEW PATCHES OF FOG ALSO DEVELOPING. EXPECT CLOUDS TO
BREAK UP IN MOST AREAS BY MID DAY. TEMPS WILL BE GRADUALLY WARMING
THE NEXT COUPLE OF DAYS. ONLY MINOR CHANGES MADE TO EXTENDED
PERIODS... WITH NEXT CHANCE OF PCPN ON MONDAY AND TUESDAY.

FCSTID = 32
OKC   80  62  82  63 /  10  20  10  10
HBR   82  61  86  62 /  10  20  10  10
SPS   84  64  88  64 /  20  20  10  10
GAG   82  59  87  59 /   0  10  10  10
PNC   81  62  83  63 /  10  20  10  10
DUA   80  63  82  63 /  30  30  10  10

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, May 5, 6:37 AM CDT, 1 hour 20 minutes before
OKZ004>048-050>052-TXZ083>090-031830-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
637 AM CDT THU MAY 5 2000

THE THUNDERSTORM OUTLOOK CALLS FOR A SLIGHT RISK OF SEVERE
THUNDERSTORMS TODAY ACROSS WESTERN NORTH TEXAS...AND A SMALL PART OF
SOUTH CENTRAL AND SOUTHEAST OKLAHOMA. THE RISK AREA IS SOUTH OF A
LINE FROM QUANAH TO GRANDFIELD TO WAURIKA TO ARDMORE AND CADDO.

DISCUSSION...SOUTHERLY WINDS WILL INCREASE TODAY AS LOW PRESSURE
DEVELOPS OVER THE NORTHERN PLAINS.  THIS WILL HELP TRANSPORT
DEWPOINTS IN THE MID AND UPPER 60S OVER SOUTH TEXAS INTO THE RED
RIVER VALLEY BY EARLY AFTERNOON.  INSTABILITY WILL INCREASE THIS
AFTERNOON AS TEMPERATURES WARM INTO THE LOW TO MID 80S.  THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG AND CLOSE TO A WEAK FRONTAL BOUNDARY
ACROSS NORTH TEXAS THIS AFTERNOON.  AN UPPER LEVEL LOW LOCATED OVER
FAR EASTERN OKLAHOMA WILL ALSO AID IN THUNDERSTORM DEVELOPMENT...
ESPECIALLY ACROSS SOUTHEAST OKLAHOMA.  VERTICAL WIND PROFILES WILL
BE FAVORABLE FOR SUPERCELL DEVELOPMENT...WITH THE PRIMARY THREAT
BEING LARGE HAIL AND DAMAGING WINDS. ELEVATED THUNDERSTORMS OVER
WESTERN NORTH TEXAS THIS MORNING WILL BE CAPABLE OF PRODUCING HAIL
TO THE SIZE OF DIMES.  HOWEVER...THIS ACTIVITY IS EXPECTED TO
DIMINISH DURING THE MORNING AS LOW LEVEL WINDS WEAKEN.

EMERGENCY MANAGERS IN THE OUTLOOK AREA SHOULD PREPARE FOR POSSIBLE
SEVERE WEATHER ACTIVATION THIS AFTERNOxON.

6
Local storm report, May 5, 7:15 AM CDT, 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
715 AM CDT FRI MAY 05 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0714 AM    2 ZE MABELLE               TX   1.00 INCH HAIL
05/05/00   BAYLOR

J

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:00 AM CDTSevere Thunderstorm WarningOUNBaylor45 min
May 5, 8:30 AM CDTSevere Thunderstorm WarningOUNWichita30 min
May 5, 8:43 AM CDTSevere Thunderstorm WarningOUNArcher47 min
May 5, 9:17 AM CDTSevere Thunderstorm WarningOUNWichita43 min
May 5, 9:26 AM CDTSevere Thunderstorm WarningOUNArcher49 min
May 5, 10:34 AM CDTSevere Thunderstorm WarningOUNWichita41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.